Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Nashville, TN

April 29, 2009Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 29, 2009, 2:21 PM CDT for Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 2:21 PM CDT (19:21 UTC)
Expired
Apr 29, 2009, 5:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Wayne County, TN

The radar

The Nashville radar (KOHX), 134 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 292003
FFWOHX
TNC181-292215-
/O.EXT.KOHX.FF.W.0012.000000T0000Z-090429T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
203 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF HEAVY RAINFALL THAT MAY CAUSE FLASH FLOODING OVER 
  NORTHEASTERN WAYNE COUNTY. RAINFALL RATES OF 2 TO 3 INCHES PER 
  HOUR...AND RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE BEING ESTIMATED 
  BY RADAR...AND WITH ADDITIONAL RAINFALL EXPECTED THIS AFTERNOON 
  THE FLASH FLOOD WARNING HAS BEEN EXTENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS FLASH FLOOD WARNING INCLUDES THE FOLLOWING STREAMS AND 
DRAINAGES NEAR ASHLAND...LITTLE HOPE...AND THE COURTHOUSE HOLLOW 
AREAS...FORTYEIGHT CREEK...MOCCASIN CREEK...BLOWING SPRINGS 
CREEK...AND OTHER TRIBUTARIES TO THE BUFFALO AND GREEN RIVERS IN 
THIS AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3549 8776 3547 8765 3545 8765 3544 8761
      3542 8760 3542 8758 3534 8757 3534 8776

$$

JBW/LAROSA
2 follow-up statements
000 
WGUS54 KOHX 291921
FFWOHX
TNC181-292015-
/O.NEW.KOHX.FF.W.0012.090429T1921Z-090429T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER NORTHEASTERN WAYNE
  COUNTY...OR 9 MILES SOUTHWEST OF HOHENWALD...MOVING NORTHEAST AT
  10 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3549 8776 3547 8765 3545 8765 3544 8761
      3542 8760 3542 8758 3534 8757 3534 8776

$$
31/JBW
000 
WGUS74 KOHX 292106
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT WED APR 29 2009

TNC181-292215-
/O.CON.KOHX.FF.W.0012.000000T0000Z-090429T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE TN-
406 PM CDT WED APR 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN WAYNE COUNTY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREA OF HEAVY RAINFALL THAT MAY CAUSE FLASH FLOODING OVER 
NORTHEASTERN WAYNE COUNTY. RAINFALL RATES OF 2 TO 3 INCHES PER 
HOUR...AND RAINFALL AMOUNTS OF 2 TO LOCALLY 4 INCHES ARE BEING 
ESTIMATED BY RADAR...AND WITH ADDITIONAL RAINFALL EXPECTED THIS 
AFTERNOON.

THIS FLASH FLOOD WARNING INCLUDES THE FOLLOWING STREAMS AND 
DRAINAGES NEAR ASHLAND...LITTLE HOPE...AND THE COURTHOUSE HOLLOW 
AREAS...FORTYEIGHT CREEK...MOCCASIN CREEK...BLOWING SPRINGS 
CREEK...AND OTHER TRIBUTARIES TO THE BUFFALO AND GREEN RIVERS IN 
THIS AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3549 8776 3547 8765 3545 8765 3544 8761
      3542 8760 3542 8758 3534 8757 3534 8776

$$

LAROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:56 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 29, 12:56 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1256 PM CDT WED APR 29 2009

.UPDATE...FOR 18Z AVIATION DISCUSSION.
&&

.PREV DISCUSSION... /ISSUED 1158 AM CDT WED APR 29 2009/

.UPDATE...
MODERATE INSTAB SW MID TN. HIGHER DEWPOINTS GENERALLY W OF I-24
CORRIDOR. MAINTAINED LIKELY POPS W MID TN...AND SCT ELSEWHERE.
MOST LOCATIONS AOA 80 THIS AFTERNOON WEST OF PLAT. INCREASE
TO AFTERNOON HIGHS. CHANCE OF ORGANIZED STORMS TONIGHT WITH UPR
SYS NOW IN OK. SYS MAY SKIRT THE AREA NORTH. NO CHANGE TO FORECAST
TONIGHT...JUST YET.

.PREV DISCUSSION... /ISSUED 310 AM CDT WED APR 29 2009/

.SHORT TERM...IT WAS CLOUDY ACROSS THE MID STATE THIS MORNING,
WITH TEMPERATURES IN THE 60S. 05Z SURFACE ANALYSIS SHOWED DIFFUSE
FRONTAL BOUNDARY STRETCHED OUT ACROSS THE OHIO RIVER VALLEY, WITH
MOIST AND UNSTABLE AIR MASS TO THE SOUTH ACROSS THE TENNESSEE
VALLEY.

EXPECT LOW-LEVEL THETA-E RIDGE AXIS TO DEVELOP OVER ABOUT THE
WESTERN HALF OF THE MID STATE TODAY, AS WEAK UPPER LEVEL SHORTWAVE
PASSES OVER. ATMOSPHERE SOUTH OF OHIO VALLEY FRONTAL ZONE WILL REMAIN
CHOCKED FULL OF MOISTURE, SO EXPECT SHOWERS AND THUNDERSTORMS TO
INCREASE IN COVERAGE AS SHORTWAVE INTERACTS WITH UNSTABLE AIR MASS.
AREA RADARS ALREADY SHOW THIS ACTIVITY INCREASING OVER WESTERN
TENNESSEE AND EXPECT A SIMILAR INCREASE IN OUR FORECAST AREA AS
THE MORNING WEARS ON. DAYTIME HEATING WILL ADD ADDITIONAL FUEL FOR
SHOWER AND THUNDERSTORM DEVELOPMENT. MOS POP VALUES LOOK
REASONABLE AND PROBABLY WONT DEVIATE FAR FROM THOSE VALUES.

MODIFIED GFS SOUNDING FOR BNA FOR A MAX TEMP OF 77 TODAY SHOWS THE
FOLLOWING CONVECTIVE STATISTICS:

LI -4, CAPE 1092 J/KG, TOTAL TOTALS 47, PWS 1.32 INCHES

A SHORTWAVE MOVES INTO THE MIDDLE MISSISSIPPI VALLEY TONIGHT, WITH
LOW LEVEL JET INCREASING OVER OUR WESTERN COUNTIES LATE. LOW LEVEL
SPEED CONVERGENCE SHOULD HELP PRODUCE AT LEAST SOME SCATTERED
SHOWERS OVER WESTERN AREAS. HOWEVER, REALLY DONT SEE MUCH OF A
TRIGGER FOR EASTERN AREAS, AND WILL PROBABLY ONLY GO WITH A
SLIGHT CHANCE OF OVERNIGHT SHOWERS THERE.

RELATIVELY STRONG LOW LEVEL JET CROSSES NORTHERN MIDDLE TENNESSEE
ON THURSDAY, PRODUCING A LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS
GENERALLY ALONG AND NORTH OF I-40. EXPECT ACTIVITY TO BE MORE OF THE
SCATTERED VARIETY OVER THE SOUTH, ALONG WITH A BETTER CHANCE FOR
MORE AFTERNOON SUNSHINE AND HIGHS TOPPING 80 DEGREES.

LONG TERM...BY LATE WEEK WE START TO SEE SOME SIGNIFICANT CHANGES
IN THE UPPER LEVEL PATTERN, AS PERSISTENT LOW PRESSURE AREA OVER
THE PACIFIC NORTHWEST PULLS EAST INTO THE GREAT LAKES REGION AND
RIDGE BUILDS OVER WESTERN CANADA. FLOW ACROSS OUR AREA REMAINS
ZONAL. MEANWHILE, UPPER LOW UNDER-CUTS RIDGE AND PUSHES ONTO THE
CALIFORNIA COAST AND THEN INTO THE CENTRAL AND SOUTHERN PLAINS BY
SUNDAY. THIS SHORTWAVE TURNS UPPER FLOW MORE SOUTHWESTERLY ACROSS
OUR AREA OVER THE WEEKEND.

BOTH THE ECMWF AND GFS SHOW A SHALLOW COLD FRONT PUSHING INTO OUR
NECK OF THE WOODS ON SATURDAY. HOWEVER, THE FORWARD MOVEMENT OF
THIS FRONT IS SUSPECT DUE TO THE ZONAL NATURE OF UPPER FLOW, AND
FRONT WILL BE LUCKY TO PUSH ACROSS ANY MORE THAN OUR NORTHERN
COUNTIES BY 00Z SUNDAY. GFS THEN SHOWS FRONT SHIFTING BACK TO THE
NORTH AS A WARM FRONT ON SUNDAY, POSSIBLY RETREATING ALL THE WAY
BACK INTO KENTUCKY, AND THEN SWEEPING EAST AGAIN AS A COLD FRONT
SUNDAY NIGHT AND MONDAY.

THERE IS GENERAL AGREEMENT NOW BETWEEN THE ECMWF AND GFS ON THE
EXTENDED PART OF THE FORECAST, ALTHOUGH, FOR SOME REASON, THE ECMWF
IS SLOWER WITH THE MOVEMENT OF THE SHORTWAVE DURING THE LATTER
PERIODS. PREFER GFSS MORE PROGRESSIVE SOLUTION SINCE THERE IS
NOTHING PREVENTING THE SHORTWAVES ADVANCE OUT OF THE PLAINS AND
INTO THE OHIO VALLEY.

WE COULD BE LOOKING AT SOME LOCAL FLOOD PROBLEMS BY LATE WEEKEND,
DEPENDING ON HOW MUCH RAIN WE RECEIVE FROM THUNDERSTORMS OVER THE
NEXT FEW DAYS AND HOW SATURATED SOILS ARE BY THE TIME HEAVY DOWNPOURS
ARRIVE LATE IN THE WEEKEND AND EARLY NEXT WEEK.
&&

.AVIATION...18Z AVIATION DISCUSSION.
SCATTERED CONVECTION DEVELOPING ACROSS MID STATE THIS AFTERNOON
AND BELIEVE AREAL COVERAGE WILL INCREASE THROUGH AS THE AFTERNOON
HOURS PROGRESS DUE TO INCREASED INSTABILITY AND A WEAK SURFACE
BOUNDARY STRETCHING SW TO NE ACROSS THE MID STATE. WITH LOCATION
DEVELOPMENT UNCERTAINTY...GOING WITH VCTS AT BOTH BNA/CSV WITH SCT
CB 4KFT DEVELOPMENT AND LOCALIZED LOWER VISIBILITIES IN AREAS
EXPERIENCING THUNDERSTORM DEVELOPMENT THROUGH 00Z THU. VFR
CONDITIONS AND CEILINGS AROUND 10KFT WILL MAINLY BE THE RULE
THROUGH 00Z THU.

EXPECT CONVECTION TO DISSIPATE AFTER 00Z THU AND A CONTINUATION
OF VFR CONDITIONS AND 10KFT CEILING AT BOTH LOCATIONS THROUGH 15Z
THU.

EXPECT A SIMILAR SITUATION AS WE ARE EXPERIENCING TODAY WITH
MAINLY VFR CONDITIONS AND CONVECTION FIRING UP AROUND 15Z THU WITH
INSTABILITY AND SOUTHERLY SURFACE FLOW BECOMING BETTER ESTABLISHED
AGAIN. DUE TO LOCATION UNCERTAINTY...VCTS AT BOTH BNA/CSV WITH
LOCALIZED LOWER VISIBILITIES IN AREAS EXPERIENCING THUNDERSTORM
DEVELOPMENT EXPECTED AGAIN.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/JBW
Hazardous weather outlook, Apr 29, 5:09 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT WED APR 29 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
509 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE FRIDAY AND FRIDAY
NIGHT, AND WILL INCREASE THE CHANCE OF THUNDERSTORM ACTIVITY
ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE,
ESPECIALLY IN AREAS TO THE NORTH AND WEST OF THE NASHVILLE
METROPOLITAN AREA.

ANOTHER WEATHER SYSTEM ON MONDAY AND TUESDAY MAY PRODUCE HEAVY
RAINFALL ACROSS MIDDLE TENNESSEE. GIVEN THE POSSIBILITY OF
SIGNIFICANT PRECIPITATION LEADING UP TO THIS EVENT, ADDITIONAL
HEAVY RAINFALL MAY PRODUCE FLOODING IN PARTS OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FRIDAY AND
FRIDAY NIGHT, AND AGAIN ON MONDAY AND TUESDAY.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:29 PM CDTFlash Flood WarningOHXPerry49 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.